Hail, Lancaster
- When
- March 22, 2:30 PM CST
- Where
- Lancaster County, 2.95 mi NNW of Malcolm
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.940, -96.870
Hail up to quarter-size was reported near Malcolm.
A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa. By mid afternoon, ahead of the cold front and south of the warm front, temperatures climbed into the upper 70s to lower 80s and dew point temperatures reached the upper 50s. The instability and shear near the low and warm front created a favorable environment for supercell development, a few of which produced damaging hail and at least 3 tornadoes in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 2:56 AM CST, 11 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 356 AM CDT TUE MAR 22 2011 .DISCUSSION... FORECAST CONCERNS TODAY WILL CONTINUE TO FOCUS ON THE THUNDERSTORM CHANCES TODAY AND POTENTIAL FOR SEVERE WEATHER...TEMPERATURES...THEN THE NEXT CHANCE FOR RAIN/SNOW THURSDAY NIGHT. THE SURFACE WARM FRONT MADE IT INTO SOUTHERN NEBRASKA DURING THE DAY WITH A HIGH OF 80 AT FALLS CITY AND 78 AT BEATRICE. TEMPERATURES HAVE BEEN RISING OVERNIGHT AS THE WARM FRONT HAS LIFTED NORTH INTO EAST CENTRAL NEBRASKA AND WESTERN IOWA WITH A TEMPERATURE OF 60 DEGREES AT FREMONT AND 63 AT OMAHA AT 3AM. A 998 SURFACE LOW WAS CENTERED NORTH OF OGALLALA...WITH A SECONDARY 994MB LOW NEAR DENVER. 4 MILLIBAR 3-HR PRESSURE FALLS WERE NOTED TOWARD O NEILL AND SIOUX CITY. THE 00Z OAX SOUNDING SHOWED A CAP IN PLACE AND THE CONVECTION NEVER GOT GOING IN OUR CWA...RATHER...THE CONVECTION DEVELOPED NORTH OF THE H850 WARM FRONT INTO SOUTH DAKOTA AND MINNESOTA. THE 120KT JET NEAR THE 4 CORNERS REGION AT 00Z WILL HEAD INTO NEBRASKA BY 12Z...BUT CURVE MORE INTO KANSAS DURING THE DAY WITH AN AREA OF UPPER LEVEL DIVERGENCE OVER THE FCST AREA INTO IOWA. THE BROAD H50 TROF OVER THE WRN U.S.IN TURN SHIFTS INTO THE ROCKIES BY THIS MORNING...WITH A STRONG SHORTWAVE TROF MOVING FROM KANSAS/OKLAHOMA INTO INTO IOWA BY 00Z. THIS DYNAMIC SYSTEM WILL INCREASE BROAD UVV ACRS THE PLAINS TODAY...SHIFTING INTO IOWA AND MINNESOTA BY EVENING. ONCE AGAIN...THE SHORT RANGE MODELS KEEP THE BULK OF THE PRECIP TO THE NORTH OF THE FORECAST AREA DURING MUCH OF THE DAY AS SFC LOW PRES TRACKS INTO NORTHEAST NEBRASKA. THE 18Z-00Z TIME PERIOD LOOKS TO BE THE BEST SHOT FOR CONVECTION WITH THE SFC LOW AND THE ASSOCIATED DRYLINE MAKING IT INTO THE FORECAST AREA AND THE SHORTWAVE TROF SWINGING THRU DURING MAX HEATING. STEEP MID LEVEL LAPSE RATES WILL BE IN PLACE AS WELL AS SOME MODEST CAPE. THE STORM PREDICTION CENTER HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK AGAIN TODAY AND HAS HIT THE TORNADO THREAT A BIT HARDER FOR WESTERN IOWA...INTO CENTRAL IOWA. DURING THE AFTERNOON...THE 0-1KM HELICITY IS MAXIMIZED FROM NORTHEAST NEBRASKA INTO WESTERN IOWA. STORMS IN THE VICINITY OF THE WARM FRONT WILL HAVE THE BEST LOW LEVEL AND DEEP LAYER SHEAR TO WORK WITH. OTHER STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND DAMAGING WILL. STORM MOTIONS ARE FORECAST TO BE 30 TO 40MPH AND THE STORM SYSTEM ITSELF SHOULD MOVE QUICKLY EAST OF THE AREA BY EARLY EVENING. DURING THE AFTERNOON...TEMPERATURES SOUTH OF THE WARM FRONT SHOULD TOP OUT IN THE 70S TO AROUND 80 FAR SOUTH. THE NAM HAS WINDS AROUND BEATRICE AND LINCOLN HITTING NEAR OR AT WIND ADVISORY CRITERIA AND FOR NOW HAVE THEM CLOSE TO IT IN THE FORECAST. AS THIS SYSTEMS MOVES INTO THE GREAT LAKES...IT PULLS COLDER AIR IN BEHIND IT WITH SOME RAIN/SNOW STILL POSSIBLE IN THE NORTH WEDNESDAY. IT WILL BE ON THE RAW SIDE WITH STRONG 20 TO 30 MPH WINDS AND TEMPERATURES MOSTLY IN THE 40S AND 50S. IT WILL REMAIN COLD WITH HIGHS IN THE 40S THURSDAY. THE NEXT STORM SYSTEM HEADS INTO THE MIDWEST THURSDAY NIGHT WITH PRECIPITATION BREAKING OUT ACROSS THE FORECAST AREA. ALTHOUGH IT LOOKS LIKE TEMPERATURES WILL BE WARM ENOUGH IN THE SOUTH FOR RAIN...FARTHER NORTH COLDER AIR WILL BE IN PLACE A COULD SEE A MIX OF RAIN/SNOW OR AT TIMES ALL SNOW. DID NOT MAKE ANY CHANGES TO THE EXTENDED...THE WEEKEND INTO NEXT WEEK STILL LOOKS UNSETTLED. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS SURFACE WARM FRONT NOW LIFTING NORTH OF THE OMA TERMINAL...AND IS WELL NORTH OF LNK SITE AT THE MOMENT. THIS SHOULD ALLOW FOR THE LOW LEVEL WIND SHEAR TO DIMINISH WITH THE SURFACE WIND INCREASING SOUTH OF THE BOUNDARY. LOW LEVEL WIND SHEAR EXPECTED TO CONTINUE AT OFK UNTIL EARLY MORNING. OTHERWISE MVFR CIGS CURRENTLY AT ALL 3 TAF SITES...AND WILL CONTINUE INTO MID MORNING BEFORE LIFTING. SURFACE LOW AND ASSOCIATED COLD FRONT WILL BE MOVING EAST ACROSS THE AREA TODAY AND WILL BRING A COLD FRONT WITH IT...ALLOWING FOR WINDS TO BECOME NORTHWEST AT ALL LOCATIONS BY EARLY EVENING. SOME CHANCE OF CONVECTION WITH THE FRONT AS WELL...AND THAT IS MOST LIKELY AT OMA AND OFK. THIS COULD OCCUR AS EARLY AT 19Z AT OFK AND AROUND 22Z AT OMA. IF CONVECTION OCCURS...SOME MVFR CIGS AND VISBY WILL BE POSSIBLE. OTHERWISE VFR CONDITIONS RETURN THIS EVENING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1149 AM CDT TUE MAR 22 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1149 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTHEAST KANSAS AND SOUTHEAST NEBRASKA AND QUICKLY MOVE EAST TOWARD SOUTHWEST IOWA BY EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL EXTEND FROM SOUTHEAST SOUTH DAKOTA INTO SOUTH CENTRAL NEBRASKA THIS AFTERNOON. THE STORMS ARE EXPECTED TO MOVE EAST SOUTHEAST ALONG THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN EXTREME EASTERN NEBRASKA AND ACROSS SOUTHWEST IOWA. EXTREME FIRE DANGER IS FORECAST ACROSS SOUTHEAST NEBRASKA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF A MIX OF PRECIPITATION ACROSS THE OUTLOOK AREA THURSDAY NIGHT. THE PRECIPITATION MAY STAY AS ALL SNOW IN NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. A RAIN...SNOW MIX WILL AGAIN BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY THIS EVENING. KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 256 PM CDT TUE MAR 22 2011 NEZ018-032-033-222030- CUMING NE-STANTON NE-WAYNE NE- 256 PM CDT TUE MAR 22 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN STANTON...EASTERN WAYNE AND NORTHWESTERN CUMING COUNTIES UNTIL 330 PM CDT... AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CLARKSON...OR 22 MILES SOUTHEAST OF NORFOLK...MOVING NORTH AT 60 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PILGER... WAYNE... 8 MILES SOUTH OF WAYNE... MAYES
The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail up to quarter-size was reported near Malcolm.
Hail lasted for several minutes in Wayne and a bit east of town. The hail was mostly pea-size, but a few hailstones reached around quarter-size.
Thunderstorm wind gusts were estimated at 60 mph by a spotter near Burr along with half inch hail.
Thunderstorm wind gusts estimated at over 60 mph ripped all of the vinyl siding off the side of a house southeast of Syracuse and two large sliding doors on a shed were blown off of their tracks. The winds were also accompanied by hail up to dime-size.
Hail up to dime-size was accompanied by thunderstorm winds that were estimated at a little over 60 mph.
Hail up to golf ball-size fell for around 5 minutes in the Valley area including at the NWS office near town. The hail was driven by winds estimated at least at 50 mph and caused extensive vehicle and property damage at the NWS office and to homes around a golf course near town. The damage to the Vehicles alone at the NWS was over $100,000. Damage to property and vehicles near the golf course and to homes in Valley was probably well in excess of $100,000.
Hail that was near tennis ball-size was reported near Bennington. The hail was from the same supercell that produced the damaging hail in the Valley area a few minutes earlier.
Hail up to 1.5 inches in diameter fell from around the Washington area to the southwest side of Blair. The larger hail stones were mainly around the Washington area which caused extensive vehicle and roof, siding and window damage around Washington.
Hail up to golf ball-size was reported in Pender by emergency management. The hail blanketed the ground and caused minor damage to some vehicles.
A spotter reported half dollar-size hail near Ft. Calhoun.
A NWS storm survey team assessed that a tornado touched down around 5 miles south-southwest of Craig and lifted about 4 miles south-southwest of town causing damage up to weak EF1 intensity. An outbuilding and large storage bins were damaged, blown over or completely destroyed. A storage shed garage door was also blown out. Damage to the bins alone was estimated at close to $1 million. Telephone poles were bent, two center pivots were flipped and a tree was topped along the path which was estimated at close to 2.5 miles long and around 75 yards wide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280400, 280401, 280402, 280411, 280410, 280412, 280404, 280405, 280406, 280407, 280408, 280409.